Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
June 25, 2002

Sick Days

Question from Madrid, Spain:

My three year old son had a fever last week, and his values went crazy. Some days they are over 435 mg/dl [24.2 mmol/L], and other days they go down to 40 mg/dl [2.2 mmol/L] down until 40 mg/dg. We are changing the dose every day to try correct them. Is this normal? When are they going to came back to normal?

Answer:

You’re right, and you don’t have to wrack your brain any longer! Your son’s fever surely caused the sudden increase/decrease in his blood sugars. Provided this highs/lows are confined to few weeks (as a fever generally lasts a while), they are not likely to be dangerous. Nevertheless, our advice is to always try always to adapt someone’s insulin regimen to these new needs in order to keep blood sugar under the best control, but I must admit this is not always so easy. Ask your son’s diabetes team for further help.

MS